Missouri, 2012

Drought in Missouri, October 1 to 15, 2012

October 1 to 15, 2012 · NWS LSX · 2 events in 2 counties and zones

Severe Drought (D2) conditions continued in early October in Ralls and Monroe counties. However by the 16th, the status was downgraded to Moderate (D1).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe Drought (D2) conditions continued in early October in Ralls and Monroe counties. However by the 16th, the status was downgraded to Moderate (D1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 30, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 30, 10:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CDT SUN SEP 30 2012

.UPDATE...
ISSUED AT 855 PM CDT SUN SEP 30 2012

TWEAKED FORECAST A BIT TO LOWER SLIGHT/CHANCE POPS OVER THE SERN
HALF OF THE CWA THE REST OF THE NIGHT. RAIN SHIELD OVER THE MID-
SOUTH IS HAVING A DIFFICULT TIME PROGRESSING NORTHWARD AS IT IS
ENCOUNTERING A SIGNIFICANT AMOUNT OF DRY AIR PER THE EVENING 850MB
ANALYSIS. STILL LOOKS LIKE RAIN CHANCES WILL INCREASE THROUGH THE
DAY MONDAY OVER THE SRN AND ERN COUNTIES AS MOISTURE INCREASES
THROUGH THE COLUMN. OTHERWISE ONLY DID MINOR TWEAKING OF TEMPS AND
CLOUDS BASED ON CURRENT OBS.

BRITT

&&

.SHORT TERM...
ISSUED AT 321 PM CDT SUN SEP 30 2012
(TONIGHT)

GULF COAST SYSTEM IS SLINGING HIGH CLOUDS ALL THE WAY UP THE
MISSISSIPPI VALLEY INTO IOWA AND EVEN MINNESOTA.  SATELLITE SHOWS
THERE ARE SOME BREAKS IN THE SOLID OVERCAST OVER PARTS OF CENTRAL
AND NORTHEAST MISSOURI...BUT WE SHOULD SEE THE SKY REMAIN BROKEN
TO OVERCAST TONIGHT...WITH LOWERING AND THICKENING CLOUDS OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. MODELS ARE INDICATING
THAT ISENTROPIC LIFT RAMPS UP AROUND 12Z MONDAY MORNING ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS AS THE LOW DRIFTS
NORTHEASTWARD THROUGH MISSISSIPPI. WHILE THE BULK OF THE PRECIP
LOOKS TO BE SOUTH OF THE AREA...HAVE KEPT LOW CHANCE POPS IN
EXTREME SOUTHERN ZONES LATE TONIGHT TO ACCOUNT FOR POTENTIAL
EXPANSION OF THE NORTHERN FRINGE PRECIPITATION. GUIDANCE
TEMPERATURES WORKED OUT PRETTY WELL LAST NIGHT...AND LOOK
REASONABLE AGAIN TONIGHT...SO HAVE FOLLOWED THEM PRETTY CLOSELY.

CARNEY

&&

.LONG TERM...
ISSUED AT 321 PM CDT SUN SEP 30 2012
(MONDAY THROUGH SUNDAY)

HAVE NOT CHANGED THE FORECAST MUCH FOR MONDAY AND TUESDAY AS STORM
SYSTEM CURRENTLY LOCATED TO OUR SOUTH WILL MOVE NORTH/NORTHEAST AND
INTERACT WITH A NORTHERN STREAM SHORTWAVE. THIS WILL ACT TO SLOW
DOWN THE SPEED OF THE SYSTEM AND RETROGRADE THE LOW WEST INTO THE
FORECAST AREA TUESDAY AND TUESDAY NIGHT.

NORTHERN EDGE OF RAIN SHIELD SHOULD PUSH INTO AND ACROSS THE
SOUTHERN AND EASTERN CWA ON MONDAY WITH A TIGHT GRADIENT EITHER OVER
ST. LOUIS METRO OR JUST TO THE EAST. HAVE MAINTAINED LIKELY POPS FOR
THE SOUTHEAST ZONES...TAPERING TO SLIGHT CHANCES TO THE WEST OF I-44
IN MISSOURI AND I-55 IN ILLINOIS.

LOW CHANCE POPS HAVE BEEN EXTENDED INTO TUESDAY NIGHT GIVEN A SLOWER
AND RETROGRADING LOW PRESSURE SOLUTION IS PREFERRED BY THE MAJORITY
OF MODEL GUIDANCE NOW. POPS WILL NEED TO BE INCREASED MONDAY NIGHT
THROUGH WEDNESDAY MORNING IF MODELS CONTINUE TO TREND TOWARD THIS
SLOWER AND WESTERN SOLUTION.

A CLOUDY SKY IS EXPECTED THROUGH WEDNESDAY MORNING WHICH SHOULD
LIMIT DIURNAL TEMPERATURE SPREADS AND MAXIMUM TEMPERATURES.

MODEL GUIDANCE BEGINS TO DIVERGE LATER THIS WEEK AFTER A SHORTWAVE
MOVING ACROSS THE UPPER MIDWEST AND GREAT LAKES DRIVE A COLD FRONT
SOUTH ACROSS THE AREA ON THURSDAY. A PERIOD OF POST FRONTAL RAIN IS
POSSIBLE AND HAVE MAINTAINED CHANCE POPS FOR THURSDAY AND THURSDAY
NIGHT.

THE GFS CONTINUES TO PUSH THIS FRONT SOUTH OF THE MIDWEST WITH HIGH
PRESSURE BUILDING INTO THE AREA FOR NEXT WEEKEND. MEANWHILE...THE
MORE CONSISTENT ECWMF IS LESS AGRESSIVE WITH THE BOUNDARY AND LIFTS
IT BACK TO THE MISSOURI/ARKANSAS BORDER BY FRIDAY AFTERNOON.

EITHER SOLUTION IS POSSIBLE AT THIS POINT AND FEEL IT IS NECESSARY
TO INTRODUCE SOME LOW CHANCE POPS FRIDAY NIGHT AND SATURDAY TO
ACCOUNT FOR THE WET ECWMF SOLUTION. ECWMF ALSO HANGS BACK THE TRUE
COLDER AIR...BUT THIS DIFFERENCE WITH THE GFS IS NEGLIGBLE GIVEN THE
INCREASED CLOUD COVER AND PRECIPITATION COVERAGE WHICH WILL KEEP
TEMPERATURES JUST AS COOL.

CVKING

&&

.AVIATION...
ISSUED AT 1103 PM CDT SUN SEP 30 2012

HIGH LEVEL CLOUDINESS CONTINUES TO STREAM NWD THROUGH THE TAF
SITES TGT AHEAD OF THE UPPER LVEL LOW OVER SERN OK AND SWRN AR. THIS
UPPER LEVEL LOW WILL MOVE SLOWLY E-NEWD THROUGH AR...WHILE A SFC
LOW OVER SRN MS MOVES NEWD THROUGH MS...NWRN AL AND EVENTUALLY
INTO CNTRL TN MON NGT. IT APPEARS THAT MOST OF THE RAIN WILL REMAIN
S AND SE OF THE TAF SITES...ALTHOUGH STL AND CPS MAY BE GRAZED ON
THE NWRN PERPHERY OF THE RAIN SHIELD MON AFTN AND EVNG. WILL KEEP
THE STL AND CPS TAFS DRY FOR NOW AS THE LATEST NAM AND GFS QPF
FORECAST KEEPS IT JUST SE OF STL AND CPS. LIGHT E-NELY SFC WIND
WILL CONTINUE LATE TGT...THEN BACK AROUND SLIGHTLY TO A MORE
N-NELY DIRECTION ON MON WHILE INCREASING TO AROUND 8-9 KTS. THE
SFC WIND WILL WEAKEN MON EVNG.

SPECIFICS FOR KSTL...HIGH LEVEL CLOUD COVER WILL CONTINUE LATE TGT
AND MON WITH THE CEILING LIKELY LOWERING TO AROUND 12000 FT ON
MON. LATEST GUIDANCE KEEPS THE RAIN JUST SE OF STL MON AND MON NGT
WITH THE NWRN EDGE OF THE RAIN SHIELD VERY CLOSE TO STL. ALTHOUGH
MOST OF THE RAIN WILL REMAIN SE OF STL THERE MAY BE SPRINKLES FROM
MID LEVEL CLOUDS MON AFTN AND NGT. LIGHT NELY SFC WIND WILL
INCREASE TO AROUND 9 KTS MON AFTN...THEN WEAKEN AND BECOME MORE
NLY MON EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 30, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT SUN SEP 30 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
321 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Monroe

When
October 1, 12:00 AM CST to October 15, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Drought, Ralls

When
October 1, 12:00 AM CST to October 15, 11:59 PM CST
Where
Ralls forecast zone
Reported by
Drought Monitor
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413234, 413235.